New 'Kid' on the Block


#1
Diagnosed in Oct 2008 at 47 yrs of age I was prescribed a Dopamine Agonist to treat my Parkinsons, firstly Ropinorole followed by Mirapexin neither of which suited me due to unpleasant side effects by way of dizziness lethargy & constantly falling asleep,so it was then decided in June 2011 to try me on Rotigotine and although I was made aware by my Parkinsons Nurse that impulsive/compulsive behaviour was a possible side effect of the Neupro Patch,little was I to know then what a drastic and costly effect this medication was to have on my life and that of my husband & elderly parents in the 6 months that followed. I gambled (Internet Gambling) over £100,000 away in just over 4 months,my behaviour was completely out of character,I had become an insomniac, deceitful,withdrawn,unable to concentrate on ordinary tasks, depressed,agitated and I experienced considerable weight gain through compulsive eating, I had no control over my gambling it was as if someone else had taken over my body,I was like a puppet and someone else was pulling my strings,I felt no guilt and was in denial. I thank God for being married to a loving husband who has stood by me through our living hell and for his belief in me and understanding that this was not the conscious behaviour of the wife he had been happily married to for the past 21 yrs,but a person whose body and behaviour had been taken over and controlled by a medication that was supposed to be there to give me relief from my Parkinson symptoms not bring on additional unwanted side effects of the magnitude that this drug administered.In desperation my husband unbeknown to me contacted my Parkinsons Nurse (whom he had never met) and a meeting was arranged within 48hrs with myself,husband,PD Nurse & my PD consultant and as a result I was immediately 'weaned' of the Rotigotine.Within days the compulsive/impulsive behaviour subsided.I am now 3 months off the medication and have had no inclination whatsoever since to gamble and my compulsive eating behaviour has stopped.Whereas, I appreciate that for most of the Parkinsons sufferers who are prescribed Rotigotine it brings relief from their symptoms but for a small minority of people like myself it has brought about irrevocable life changing consequences.I feel very bitter & let down .I can never put right or make good to my husband the financial hardship and knock on effect this drug and my actions have put us in but I hope that maybe my experience will highlight the downside of this medication and the essential need when prescribed for regular patient behaviour monitoring by PD Nurses/Consultants and partner/carer/family involvement and awareness from the outset of its administration.

#2
Hi Mozzie.

Take a look at the threads entitled Dopamine Agonists and catastrophic Obsessive/Compulsive Disorders in the Impulsive and compulsive behaviour section.

There are scores of us who have been through the same experiences and disasters as you. You are not alone!

Ray

#3
Hi again Mozzie.

I personally got through over £300,000 in cash, lost my family, career, house, etc etc. Spent money like water travelling round the world, driving Bentleys and Ferraris, Las Vegas, QE2 cruise, satisfying increased libido, etc. Also committed a number of frauds, ending up in the crown court.

There have been several TV progs about the problem. One of the earlist was in 2003. Follow this link:

http://news.bbc.co.uk/1/hi/health/3142615.stm

Ray.

#4
hi mozzie,welcome to puk forum,im ali been dx for 11 years,im 43 years old.there is a lot of surport here and good friends to be made:smile:im another one on the list for having probs before with mirapxion drug,im off them now,and seem to ok ,never agin will i go back to a da drug,i think some people are more sensitvie than others,to das,cus not all of us have a reaction,as you most probs aware of.be nice to see you around the forum mozzie,keep safe :smile:

#5
Hello Mozzie and welcome to the forum.

There are a few of us on the forum that fully understand just what you've been through regarding DA's. I'm so pleased to hear that your now of them, however like many of us you probably will suffer the consequences for some time. Take care

Glenchass

#6
Hu Mozzie
Could you say whether your reaction was in any way dose related or did the behaviours kick in very early on which does happen


Twice since my dx three years ago it has been suggested that I try d.a.'s , the last rogotine patches. As at 72 years of age I am doing very well and still on just over the original minimum effective does of sinemet (3 and a half tabs a day) plus Azilect this is puzzling. No reason was given and my general philosophy at my age is "jam today" rather trying minimise side effects which might never happen by taking some of this and some of that When I spoke to the PD nurse the first time he claimed not to have come across OCD's. The second time in response to a direct question the PD nurse suggested that it was to keep down the amount of sinemet because of possible long-term effects. On neither occasion did the neuro mention side effects or quiz me on my family history. My father indulged in all the d.a. behaviours without the stimulus of taking such medication and my mother was very obsessive and I live alone with no one to monitor my behaviour So as you can imagine I am still stalling on this matter. I am due to see the PD nurse on the 1st May and it will be interesting to see what he has to say.

Much more disturbing is a case described on here where despite behaviour such as you described starting a good few years ago after starting d.a., the consultant point blank refuses to change the meds.

Surely it is not too much to ask that the nature of addiction/compulsive behaviours be understood by neuros who have undergone years of training even if this is not their particular area of expertise

#7
Hi Mozzie,

Welcome to the forum and as you have already found there is plenty of support and fellow sufferer's that can share your experiences on here.
What a dreadful time you have been having and I am so glad that you are now in a better place with your pd. I can't imagine having all those debts and how you are going to deal with them but I am very relieved that you have family support. My husband has had pd for thirty years and we have had some very difficult times through the years some of which are drug related but he was started on dopamine and not agonists first as were most people then, it was nothing to see many people with dsykinsia but lately people are not having these problems only to be replaced for some these compulsive behaviour's. My husband now has some of these behaviour's caused by both types of treatment but he has had it such a long time it is not surprising, I do hope that the researches find the solutions soon as it is so hard when you are living with the terrible situations people are finding themselves in.It is also so important that partner's are involved with the care and treatments as then they can also look out for these problems early, we were lucky over the last fifteen years as our consultant involved partners/carers all the time.
My very best wishes to you and your family
vivian